Alert archive / Mississippi / Flash Flood Warnings in 2023

Flash Flood Warning 30, NWS Jackson, MS

July 4, 2023Bolivar County, Washington County, Mississippi; Chicot County, Arkansas

NWS Jackson, MS issued this flash flood warning at Jul 4, 2023, 4:06 PM CDT for Bolivar County, Washington County, Mississippi; Chicot County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2023, 4:06 PM CDT (21:06 UTC)
Expired
Jul 4, 2023, 6:15 PM CDT
In force
2 hr
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Chicot County, AR, Bolivar County, MS, Washington County, MS

The radar

The Little Rock radar (KLZK), 176 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2023-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1509 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2023-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1509 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
749 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

254 
WGUS54 KJAN 042106
FFWJAN
ARC017-MSC011-151-042315-
/O.NEW.KJAN.FF.W.0030.230704T2106Z-230704T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
406 PM CDT Tue Jul 4 2023

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  Northeastern Chicot County in southeastern Arkansas...
  Southwestern Bolivar County in northwestern Mississippi...
  Northwestern Washington County in northwestern Mississippi...

* Until 615 PM CDT.

* At 406 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Greenville, Metcalfe, Benoit, Winterville, Scott and Lamont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3337 9121 3340 9127 3358 9118 3358 9115
      3360 9113 3362 9113 3365 9118 3365 9119
      3369 9115 3367 9113 3366 9109 3367 9103
      3369 9103 3371 9105 3371 9097 3339 9099
      3333 9103 3334 9112

FLASH FLOOD...RADAR INDICATED

$$

86
1 follow-up statement
947 
WGUS74 KJAN 042253
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
553 PM CDT Tue Jul 4 2023

ARC017-MSC011-151-042315-
/O.CON.KJAN.FF.W.0030.000000T0000Z-230704T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chicot AR-Bolivar MS-Washington MS-
553 PM CDT Tue Jul 4 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT THIS 
EVENING FOR NORTHEASTERN CHICOT, SOUTHWESTERN BOLIVAR AND 
NORTHWESTERN WASHINGTON COUNTIES...

At 553 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 3 and 5 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Greenville, Metcalfe, Benoit, Winterville, Scott and Lamont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3337 9121 3340 9127 3358 9118 3358 9115
      3360 9113 3362 9113 3365 9118 3365 9119
      3369 9115 3367 9113 3366 9109 3367 9103
      3369 9103 3371 9105 3371 9097 3339 9099
      3333 9103 3334 9112

FLASH FLOOD...RADAR INDICATED

$$

86

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 4:03 PM CDT, 3 minutes earlier.

Area forecast discussion, Jul 4, 4:03 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
403 PM CDT Tue Jul 4 2023

...New DISCUSSION...

.DISCUSSION...
Issued at 331 PM CDT Tue Jul 4 2023

Tonight and Wednesday: Rain and storm chances will start to
decrease as we begin to lose heating during the evening hours.
Sufficient moisture (PWATS around 2.0 in) lingering during the
overnight period will help a few storms maintain well into the
late evening, and this will be followed by muggy conditions
overnight. Tomorrow will be much of the same as scattered showers
and storms will cover most of the region. These mainly diurnal
driven storms will peak out during the mid afternoon hours. We
will continue to advertise a 'marginal risk' for severe as the
potential for isolated microbursts still exists. The main threats
will be damaging winds and hail up to quarter size. Tomorrow we
will continue to advertise a 'Limited' for dangerous heat as heat
indices will be around 105, but the added cloud cover due to the
increased convective rainfall may help soften the blow from most
of the extreme heat. Highs will stay around seasonal averages as
temperatures will peak in the low 90s areawide during the
afternoon hours. /LCP/

Wednesday night through next Tuesday: Strong subtropical ridging
centered to our south competing with cyclonic flow over the
northeast CONUS will maintain seasonably strong west-
northwest over the forecast area. Perturbations in the upper flow
and presence of a weak frontal boundary could help to
enhance thunderstorm coverage/intensity in what will be a mostly
diurnal convective cycle. Otherwise, additional messaging for heat
is likely, especially for this weekend into early next week, but
anomalies are small enough at this point to hold off until we get
closer to the near term. It appears the next round of heat could
target southwest portions of the area. /EC/

&&

.AVIATION...
(18Z TAFS)
Issued at 1234 PM CDT Tue Jul 4 2023

Widespread -TSRA and -RA will be expected mainly during the
afternoon hours. These storms could temporarily lower flight
categories over TAF sites throughout the day. Majority of storms
should be done by 04Z with a few isolated -RA lingering
throughout the late evening hours. MVFR conditions are expected in
the KGTR region between 12-16Z tomorrow morning. /LCP/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       74  91  72  90 /  60  90  60  80
Meridian      72  91  72  91 /  40  80  50  80
Vicksburg     75  91  73  89 /  30  70  50  80
Hattiesburg   75  93  74  91 /  30  90  60  90
Natchez       75  91  73  88 /  50  70  50  80
Greenville    74  90  73  89 /  40  60  40  70
Greenwood     73  91  73  90 /  30  70  40  70

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

LCP/EC/LCP
Hazardous weather outlook, Jul 4, 3:30 AM CDT, 12 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
330 AM CDT Tue Jul 4 2023

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
050830-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
330 AM CDT Tue Jul 4 2023

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Today and Tonight

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Today through Tonight

Today through tonight, isolated severe thunderstorms are
possible. Some thunderstorms could produce damaging wind gusts
and hail to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Dangerous heat with maximum heat index values near 105 degrees is
possible for the western and southern portions of the outlook
area on Wednesday.

(https://www.weather.gov/images/jan/graphicast/2.png)

Isolated severe thunderstorms are possible for the whole outlook
area again on Wednesday. Some thunderstorms could produce
damaging wind gusts and hail to the size of quarters.

(https://www.weather.gov/images/jan/graphicast/1.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region today
through Wednesday night.

0

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jul 4, 2:04 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
204 PM CDT Tue Jul 4 2023

MSZ038-039-041945-
Noxubee MS-Winston MS-
204 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of western Noxubee and
southeastern Winston Counties through 245 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Millcreek, or near Louisville, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Millcreek around 210 PM CDT.
  Mashulaville around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3297 8904 3316 8907 3326 8874 3297 8873
TIME...MOT...LOC 1904Z 262DEG 17KT 3309 8897

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EC
Special weather statement, Jul 4, 2:05 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Jackson MS
205 PM CDT Tue Jul 4 2023

MSZ032-037-038-041945-
Attala MS-Winston MS-Choctaw MS-
205 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of south central
Choctaw, east central Attala and southwestern Winston Counties
through 245 PM CDT...

At 205 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ethel, or 10 miles east of Kosciusko, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Mccool around 220 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3299 8948 3317 8950 3325 8922 3297 8922
TIME...MOT...LOC 1905Z 262DEG 17KT 3309 8941

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EC
Special weather statement, Jul 4, 2:15 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Jackson MS
215 PM CDT Tue Jul 4 2023

MSZ026-042000-
Grenada MS-
215 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of eastern Grenada
County through 300 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Grenada, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gore Springs around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3387 8977 3387 8951 3370 8951 3370 8986
      3388 8989 3390 8981 3390 8977
TIME...MOT...LOC 1915Z 262DEG 16KT 3380 8980

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

EC
Special weather statement, Jul 4, 2:56 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jackson MS
256 PM CDT Tue Jul 4 2023

MSZ028-029-032-042100-
Montgomery MS-Choctaw MS-Webster MS-
256 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of northern Choctaw,
Webster and central Montgomery Counties through 400 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lodi, or 10 miles west of Eupora, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Eupora around 320 PM CDT.
  Embry around 325 PM CDT.
  Walthall and Bellefontaine around 330 PM CDT.
  Clarkson around 345 PM CDT.
  Mantee around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3364 8903 3364 8902 3356 8902 3356 8909
      3352 8909 3338 8943 3344 8969 3368 8955
      3368 8951 3372 8951 3372 8919 3374 8919
      3374 8904
TIME...MOT...LOC 1956Z 221DEG 20KT 3350 8946

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

86
Special weather statement, Jul 4, 3:05 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Jackson MS
305 PM CDT Tue Jul 4 2023

MSZ045-046-042100-
Kemper MS-Neshoba MS-
305 PM CDT Tue Jul 4 2023

...A strong thunderstorm will impact portions of Kemper and Neshoba
Counties through 400 PM CDT...

At 305 PM CDT, Doppler radar was tracking a strong thunderstorm near
Tucker, or near Philadelphia, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Tucker and Bethsaida around 315 PM CDT.
  House around 320 PM CDT.
  Forestdale around 345 PM CDT.
  Bluff Springs and Damascus around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3258 8839 3258 8932 3282 8932 3293 8835
TIME...MOT...LOC 2005Z 246DEG 13KT 3269 8910

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

86
Local storm report, Jul 4, 3:36 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
336 PM CDT Tue Jul 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     Tstm Wnd Dmg     2 WNW Grady             33.52N 89.34W
07/04/2023                   Webster            MS   Emergency Mngr

            Tree down on Grady Road.

&&

86

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:02 PM CDTSpecial Weather StatementJANNoxubee, Winston58 min
Jul 3, 10:00 PM CDTSpecial Weather StatementJANJasper60 min
Jul 4, 4:03 AM CDTFlash Flood WarningJANForrest, Lamar2 hr
Jul 4, 12:43 PM CDTSpecial Weather StatementJANChoctaw32 min
Jul 4, 1:03 PM CDTSpecial Weather StatementJANAttala42 min
Jul 4, 1:04 PM CDTSpecial Weather StatementJANNoxubee41 min
Jul 4, 2:04 PM CDTSpecial Weather StatementJANWinston41 min
Jul 4, 2:05 PM CDTSpecial Weather StatementJANAttala40 min
Jul 4, 2:15 PM CDTSpecial Weather StatementJANGrenada45 min
Jul 4, 2:56 PM CDTSpecial Weather StatementJANMontgomery, Webster64 min
Jul 4, 3:05 PM CDTSpecial Weather StatementJANKemper, Neshoba55 min
Jul 4, 3:09 PM CDTSevere Thunderstorm WarningJANChoctaw, Webster51 min
Jul 4, 4:46 PM CDTFlash Flood WarningJANCarroll, Holmes, Humphreys, Leflore2 hr
Jul 4, 5:33 PM CDTSpecial Weather StatementJANSimpson42 min
Jul 4, 6:15 PM CDTSpecial Weather StatementJANScott45 min
Jul 4, 6:20 PM CDTSpecial Weather StatementJANHinds, Warren40 min
Jul 4, 6:29 PM CDTSevere Thunderstorm WarningJANRankin, Scott46 min
Jul 4, 6:44 PM CDTSpecial Weather StatementJANRankin46 min

Nearby

Flash Flood Warnings in Mississippi, 2023Flash Flood Warnings in Arkansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.